POPPING PILLS – MY EXPERIENCE WITH ACNE TREATMENTS

Growing up, I never had acne. I was always that clear-faced teenager people envied. I was even slightly cruel to those suffering hormonal tidal-waves – calling them names and suggesting they should wash their face better. I used to think acne was caused by a lack of hygiene. How naive and stupid I was! Karma came and bit me in the butt around my late high school years. In the last and final year of school my face erupted like Mount Vesuvius and left me bumpy purple scars all around my chin and cupid’s bow. I felt ugly, un-feminine and psychologically crowding more space than I should, because, you know, cystic acne is huge and protrudes from you face like unwanted galactic planets.

In the first year of uni (after months of time and money wasted on various over the counter skincare products with false claims), I decided to be more drastic with the suckers on my face – I went on Proactiv. The advertising and celebrity endorsements worked. I fell for it, hook, line and sinker. Throughout my four years at uni I had the most flawless skin, not a pimple in sight, even when I ate like a Maccas trash can. However, in my first year of work I fell victim to ‘adult acne’ (when I realised how bad Proactiv was and stopped using it) and from there on, my love and hate relationship with oral acne treatments began.

Yaz Flex
The first time I went to my GP about my acne, he pushed Yaz Flex on me. Before I visited him I did some research and knew all about the dangers of Yaz (basically the same thing as the tumour-causing Yasmin). When he mentioned Yaz as the answer to all my problems, I refused. The more I refused the more he pushed it on me. He said I must give it a go and he offered me a free three month trial – complete with that gimmicky electronic dispenser. After two months my hormones went out of control. I was moody, always craving and felt gross about life. My acne got much worse. Instead of small bumps it turned into giant cysts all over my face. I hated going outside. I hated the world. I threw Yaz in the bin after two months and never went back to that doctor again.

Doxycycline
I started going to another doctor and decided I didn’t want to go down the contraceptive route for my acne. I wanted to leave my hormones alone. My new (and MUCH better) GP recommended doxycycline, an antibiotic, as a short term solution. She warned me of all the side effects and said I can only go on it for three months. I was told sometimes the acne disappears after the treatment and sometimes it comes back worse. I took the risk. Needless to say my face was a glorious sight of perfection whilst I was on doxycycline. I loved it. But as soon as my three months finished my acne came flooding back, and as did my insecurities.

Minocycline
Knowing that I couldn’t continue with doxycycline, my GP recommended minocycline as a short term solution (for my upcoming wedding). It’s also an antibiotic but slightly stronger. One month in I was having the worst migraines of my life. It made me nauseous, light-headed and constantly in pain. Plus it also darkens the teeth! I went off it straight away. The doctor agreed to prescribe me doxycycline again (only because of the wedding) and I was without blemishes for a good few months.

As soon as the wedding finished I went off doxycycline and within days it happened all over again. I knew what the next step was if I continued down the oral path. I was determined not to touch Accutane! It’s been almost a year now and my skin is fairly scarred but it’s ok. I’m not on any acne treatments, just a strict skincare regimen and a happier outlook on life. I managed to escape the vicious acne cycle – acne leads to depression and depression leads to more acne. The best treatment is caring for your skin and not letting it dictate your emotions.

The take-home message: oral acne treatments are not acne cures, they are only temporary relief (with side effects). Look in the mirror and remind yourself that with or without acne you are loved by those around you, and most importantly, your Creator.